Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 260, NWS St. Louis, MO

May 26, 20244 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2024, 6:16 PM CDT for 4 counties in Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2024, 6:16 PM CDT (23:16 UTC)
Expired
May 26, 2024, 7:15 PM CDT
In force
59 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:01 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:09 PM CDT, 7 minutes earlier. Its key messages:

  • -Significant severe thunderstorms are likely through this evening, along and south of I-70. The main threats are very large hail (2"+), damaging winds (70-80+ mph), and strong tornadoes (EF2 or higher). -Locally heavy rainfall, up to 2-5 inches, is possible with this round of storms. -Dry and mild weather expected through the work week with temperatures near normal.
Area forecast discussion, May 26, 6:09 PM CDT, 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
609 PM CDT Sun May 26 2024

.KEY MESSAGES...

-Significant severe thunderstorms are likely through this evening,
along and south of I-70. The main threats are very large hail (2"+),
damaging winds (70-80+ mph), and strong tornadoes (EF2 or higher).

-Locally heavy rainfall, up to 2-5 inches, is possible with this
round of storms.

-Dry and mild weather expected through the work week with
 temperatures near normal.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 316 PM CDT Sun May 26 2024

Latest visible satellite and radar imagery indicates that a cu
field is developing between I-70 and I-44, as well as scattered
storms as of 20z. In the meantime, strong heating is occurring in
this area with steep LR (8-8.5C/km), MU CAPEs 2000-3000 J/kg, as
well as decent deep layer shear (50-60kts). So thunderstorms will
continue to develop in this area within the strongly sheared
environment. Supercells will be the dominant convective mode then
transition to a more linear structure as the activity exits the
forecast area later this evening. There is a risk for all severe
hazards including very large hail (2"+), damaging winds (70-80+
mph) and strong tornadoes (EF2 or higher), especially along and
south of I-70.

Otherwise, there is still the possibility of locally heavy rainfall
as the storms move through. With west-east shear parallel to the
outflow boundary, could see training storms through this evening.
The latest HREF probability matched mean indicates the potential for
rainfall up to 2" over a 3 hour period. Areas that have already seen
modest rainfall in the past two days will be at higher risk for
flash flooding. So the Flood Watch remains in effect until 06z
Monday.

Surface ridge will build in behind the cold front late tonight with
dry and pleasant weather returning on Monday. Lows tonight will be
in the mid 50s to low 60s. In the meantime, a secondary shortwave
will rotate around the system and sink southeast through the
forecast area during the day on Monday. Will see increasing cu
field, but the best chances for showers will be just north of the
forecast area. Highs will be in the upper 70s to mid 80s.

Byrd
&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 316 PM CDT Sun May 26 2024

Upper level ridge will build over the western CONUS while
troughing lingers over the eastern half. Therefore the forecast
area will be in northwest flow aloft with temperatures a bit below
normal through the end of the work week. Otherwise, the pattern
begins to change late in the work week with chances of rain
returning by next weekend.

Byrd
&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 606 PM CDT Sun May 26 2024

Cold front has moved through KUIN, KCOU and KJEF with winds from
the northwest. Otherwise, the front is in the process of moving
through the St. Louis metro area, so kept a one hour tempo group
for MVFR ceilings and visibilities with the storms. Then rain will
move out by 02z Monday for metro area with winds veering to the
northwest.

Rest of forecast period will be VFR with northwest winds. Could
see some gusts up to 20 kts Monday afternoon with some scattered
CU as a weak shortwave moves through.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 1 AM CDT Monday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch until 1 AM CDT Monday for Bond IL-Calhoun IL-Clinton
     IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 26, 4:19 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
419 PM CDT Sun May 26 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
419 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through this evening with significant
severe storms possible. Damaging winds up to 80 mph, large hail up to
two inches in diameter, strong tornadoes, and flash flooding are the
primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Byrd

In the hours before

Local storm report, May 26, 5:58 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
558 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             1 ESE Troy              38.72N 89.87W
05/26/2024  E1.75 Inch       Madison            IL   Trained Spotter

&&

PW
Local storm report, May 26, 6:01 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
601 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Hail             1 WNW Lakeshire         38.55N 90.36W
05/26/2024  E1.00 Inch       St. Louis          MO   Public

&&

AE
Local storm report, May 26, 6:02 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
602 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Hail             1 N Webster Groves      38.59N 90.35W
05/26/2024  E1.00 Inch       St. Louis          MO   Trained Spotter

&&

PW
Local storm report, May 26, 6:04 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
604 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Hail             2 NNW Saint Jacob       38.74N 89.78W
05/26/2024  E1.25 Inch       Madison            IL   Trained Spotter

&&

AE
Local storm report, May 26, 6:06 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
606 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             1 E Kirkwood            38.58N 90.40W
05/26/2024  M1.00 Inch       St. Louis          MO   Trained Spotter

&&

AE
Local storm report, May 26, 6:14 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
614 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             1 SE Cahokia            38.55N 90.16W
05/26/2024  E1.00 Inch       St. Clair          IL   Trained Spotter

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:31 AM CDTSevere Thunderstorm WarningLSXMoniteau29 min
May 26, 12:57 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau33 min
May 26, 5:37 AM CDTSevere Thunderstorm WarningLSXReynolds38 min
May 26, 5:59 AM CDTSevere Thunderstorm WarningLSXIron46 min
May 26, 6:15 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois45 min
May 26, 6:40 AM CDTAreal Flood AdvisoryLSXBoone, Callaway3 hr
May 26, 11:50 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve4 days
May 26, 3:17 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau43 min
May 26, 3:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage45 min
May 26, 3:46 PM CDTRiver Flood WarningLSXReynolds65 hr
May 26, 4:06 PM CDTSevere Thunderstorm WarningLSXCole, Osage39 min
May 26, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Gasconade, Warren51 min
May 26, 4:14 PM CDTAreal Flood AdvisoryLSXCole, Osage3 hr
May 26, 4:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 26, 4:39 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage51 min
May 26, 4:47 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren43 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren35 min
May 26, 5:01 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
May 26, 5:05 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade, Montgomery, Saint Charles, Warren3 hr
May 26, 5:09 PM CDTTornado WarningLSXFranklin, Jefferson, Saint Louis51 min
May 26, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis38 min
May 26, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis35 min
May 26, 5:43 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis47 min
May 26, 5:48 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis15 min
May 26, 5:49 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington41 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningLSXCrawford39 min
May 26, 6:09 PM CDTTornado WarningLSXReynolds51 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois46 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXIron, Washington44 min
May 26, 6:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve49 min
May 26, 6:30 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis3 hr
May 26, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXIron, Sainte Genevieve, Saint Francois, Washington46 min
May 26, 6:46 PM CDTTornado WarningLSXReynolds27 min
May 26, 6:51 PM CDTTornado WarningLSXIron, Madison, Reynolds39 min
May 26, 4:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey45 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery42 min
May 26, 5:29 PM CDTSevere Thunderstorm WarningLSXMadison61 min
May 26, 6:09 PM CDTTornado WarningLSXSaint Clair51 min
May 26, 6:34 PM CDTAreal Flood AdvisoryLSXMadison3 hr
May 26, 6:38 PM CDTTornado WarningLSXClinton, Randolph, Saint Clair, Washington67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.